A new study has found that Ritalin (methylphenidate) may slightly increase the risk of an abnormal heart rhythm in children and teenagers who have been prescribed the drug for treatment of attention deficit hyperactivity disorder (ADHD).
The study from a multi-national team of researchers examined over 114,000 records from the South Korea national health insurance claims database of children and teens who had been diagnosed with attention deficit hyperactivity disorder (ADHD). They identified 1,224 insurance database records of people who had a heart issue — a cardiovascular adverse event, in researcher’s terms — and who also had at least one prescription for the popular ADHD-treatment medication, Ritalin (methylphenidate).
The records spanned the time period from 2007 to 2011 and were anonymized to protect patient confidentiality.
The researchers, led by postdoctoral fellow Ju-Young Shin, found that children and teens who were prescribed methylphenidate had a 61 percent increased risk of heart arrhythmias during the first two months of use of the drug. The study found no significant increased risk for hypertension, ischemic stroke, or heart failure.
“While the risk of myocardial infarction was not significant overall, we found an increased risk after the first week of treatment, which remained significantly raised for the first two months of continuous treatment,” said the researchers.
Patients with pre-existing congenital heart disease appear to be at greatest risk: “Though there was an increased risk for arrhythmia overall, the risk was substantially higher in patients with existing congenital heart disease.”
John Jackson, a research fellow at Harvard School of Public Health in Boston, says it is difficult to describe the absolute risk in this type of study. But in the average child, the risk of serious cardiovascular events is extremely small (3 per 100,000 per year) and any absolute increase associated with methylphenidate is also likely to be small.
Study author Nicole Pratt, a senior research fellow at the Quality Use of Medicines and Pharmacy Research Center at the University of South Australia, echoed those comments, saying, “But most children on the medication should not experience heart problems.”
Kids with existing congenital heart disease are most affected by the drug, with a more than threefold increased risk of heart rhythm problems, the study found.
“Children on these medicines should have [their] blood pressure and heart rate monitored to help mitigate potential risk,” Pratt told one news outlet. “Health professionals also need to consider the risk/benefit balance in children with prior history of heart disease or children on medicines that can affect [heart rhythm], particularly where symptoms of ADHD are mild.”
The authors point out that this is an observational study so no firm conclusions can be drawn about cause and effect — and that their findings should be interpreted with caution. However, the results prompt them to suggest that methylphenidate use might “trigger” the occurrence of arrhythmia in individual patients.
There have been long-standing concerns that stimulants used to treat ADHD (like Ritalin) may be over-prescribed. Stimulants have long been suspected of affecting heart health, in addition to their impact on the central nervous system. In previous research, other stimulants have been shown to affect heart rate and heart rhythm.
The study findings were published May 31 in the BMJ.
About half of U.S. children diagnosed with ADHD in 2011—some 3.5 million kids—received a stimulant drug (typically methylphenidate) for treatment, Harvard epidemiologist John Jackson wrote in an accompanying editorial in the journal.
“This study underscores the need to consider the severity of ADHD symptoms and the option of non-stimulants for children with high cardiovascular risk and to closely monitor patients for whom stimulants are critical for their wellbeing and development,” said Jackson.
Parents should not take their children off of an ADHD medication without first consulting with the prescribing physician of the medication. No single study can determine whether a medication is right for an individual patient, so caution must be had when making decisions about discontinuing medications. Discontinuing any medication suddenly can have adverse side effects, some of which may be significant.
If you have a concern regarding your child’s ADHD medication, please talk to your doctor.
Sources: BMJ, news outlets